Hail, Divide
- When
- September 17, 11:48 PM CST to 11:54 PM CST
- Where
- Divide County, 7.65 mi N of Alkabo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.980, -103.890
Severe Thunderstorm Watch number 527 was in effect during this event. Two areas of strong to severe convection occurred during this event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe Thunderstorm Watch number 527 was in effect during this event.
Two areas of strong to severe convection occurred during this event. The first was over the southeast where the Severe Thunderstorm Watch was in effect, and the second area was across the northwest.
An upper level low pressure moving across Montana combined with strong bulk shear across west and central North Dakota to trigger an area of severe thunderstorms over the northwest portion of the state. These thunderstorms produced large hail and severe thunderstorm wind gusts.
Low pressure across South Dakota sent moisture and warm air into the James River Valley resulting in CAPE values as high as 4500 J/Kg. Large hail accompanied the severe convection across Dickey County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 17, 11:41 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1241 AM CDT WED SEP 18 2013 .UPDATE... ISSUED AT 1232 AM CDT WED SEP 18 2013 CONVECTION MOVING THROUGH WESTERN NORTH DAKOTA HAS POSED A PROBLEM OVER THE PAST FEW HOURS. SEVERAL WIND MEASUREMENTS FROM 60 MPH TO AS HIGH AS 83 MPH WERE TAKEN WITHIN 40 MILES OF THE MONTANA-NORTH DAKOTA BORDER. IT APPEARED THAT SEVERE CRITERIA WIND GUSTS STAYED JUST ACROSS THE BORDER...THOUGH...AS NO OBSERVATION SITES ON THE BORDER OR IN NORTH DAKOTA EXCEEDED 40 KNOTS. PRECIPITATION CHANCES WERE ALTERED OVER THE NEXT 8 HOURS TO ACCOUNT FOR THE LATEST RADAR TRENDS. UPDATE ISSUED AT 948 PM CDT TUE SEP 17 2013 A LINE OF NON-SEVERE THUNDERSTORMS HAVE DEVELOPED OVER SOUTHEASTERN MONTANA COINCIDENT WITH A SHORTWAVE ALOFT AND A SURFACE BOUNDARY. THE LATEST HRRR IS A LOT MORE BROAD WITH THIS CONVECTION THAN THE RADAR TRENDS SUGGEST. BASED ON RADAR OBS/TRENDS...ADDED MORE TEMPORAL AND SPATIAL RESOLUTION TO THE FORECAST BY INCREASING POPS TO NUMEROUS ACROSS THE SOUTHWEST FOR THE NEXT FEW HOURS. THERE IS STILL SOME UNCERTAINTY IF THIS LINE WILL HOLD TOGETHER AFTER MIDNIGHT OR BREAK UP AS IT MOVES INTO AN AREA OF HIGHER CONVECTIVE INHIBITION OVER WESTERN NORTH DAKOTA. FOR NOW KEPT CHANCE POPS WEST AFTER MIDNIGHT AS SHORT-RANGE MODEL GUIDANCE PAINTS SOME LINGERING CONVECTION OVER THE WESTERN CWA AFTER MIDNIGHT. THE UPDATED PRODUCTS HAVE BEEN SENT. UPDATE ISSUED AT 658 PM CDT TUE SEP 17 2013 A STRONG THUNDERSTORM HAS DEVELOPED ALONG A SURFACE BOUNDARY NEAR THE ND/MT BORDER SOUTH OF SATHER DAM. THIS AREA IS CHARACTERIZED BY SURFACE-BASED CAPE AROUND 1600 J/KG AND 0-6KM SHEAR AROUND 30 KNOTS. GIVEN THE MARGINAL SEVERE ENVIRONMENT...THINK ANY STORMS THAT DEVELOP WITHIN THE NEXT HOUR OR TWO SHOULD REMAIN BELOW SEVERE LIMITS. HOWEVER...WOULD NOT BE SURPRISED TO GET SOME NICKEL HAIL REPORTS WITH THE STRONGEST CELLS. WILL CONTINUE TO MONITOR RADAR AND ADJUST THE FORECAST ACCORDINGLY. THE UPDATED PRODUCTS HAVE BEEN SENT. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 325 PM CDT TUE SEP 17 2013 THE MAIN FORECAST ISSUE IN THE SHORT TERM PERIOD IS CONVECTIVE TRENDS/COVERAGE/INTENSITY TONIGHT AND WEDNESDAY. IN THE NEAR TERM...LOWS CLOUDS HAVE ERODED SLIGHTLY ACROSS THE JAMES RIVER VALLEY BUT ARE HANGING IN THERE. THERE MAY BE SOME PARTIAL CLEARING DURING THE EARLY EVENING...BUT STRATUS IS AGAIN EXPECTED TO FILL BACK IN OVERNIGHT. IN GENERAL...HAVE FAVORED THE SLOWER MODEL SOLUTIONS FOR POPS TONIGHT...ALTHOUGH I DID ADD A SLIGHT CHANCE IN THE EXTREME NORTHWEST BEGINNING AT 00Z TONIGHT AS A FEW SHOWERS HAVE DEVELOPED IN NORTHEAST MONTANA. AM EXPECTING HIGHEST COVERAGE OF STORMS OVERNIGHT TO BE IN THE NORTHWEST...AND REMAIN BELOW SEVERE LIMITS. ON WEDNESDAY...A SURFACE LOW AND ASSOCIATED COLD FRONT WILL PUSH THROUGH THE STATE. STRONG WARM AIR ADVECTION AHEAD OF THE FRONT WILL PROVIDE SIGNIFICANT WARM AIR ALOFT...WHICH SHOULD HELP SUPPRESS STORMS OVER MUCH OF THE FORECAST AREA. PER THE SPC SWODY2 DISCUSSION...THERE IS A CONDITIONAL THREAT OF SEVERE WEATHER...MAINLY NORTH...IF THE CAP IS BROKEN. THAT THREAT WOULD ALSO INCLUDE AN ISOLATED TORNADO DUE IN PART TO BACKED SURFACE FLOW NEAR THE SURFACE LOW. DID NOT CHANGE PREVIOUS FORECAST MUCH AT ALL IN TERMS OF POPS...WITH CHANCE TO LIKELY ACROSS THE NORTH. THERE WILL LIKELY BE A RATHER LARGE TEMPERATURE SPREAD FROM NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA ON WEDNESDAY...WITH HIGHS IN THE LOWER 70S NORTHWEST TO MID/UPPER 80S SOUTHEAST. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 325 PM CDT TUE SEP 17 2013 FOCUS IN THE LONG TERM IS ON THE POTENTIAL FOR SEVERE WEATHER WEDNESDAY NIGHT. THE 12 UTC GUIDANCE SUITE IS IN GOOD AGREEMENT ON A SURFACE LOW ACROSS SOUTHEAST MONTANA WEDNESDAY MORNING PROPAGATING INTO CENTRAL NORTH DAKOTA BY LATE AFTERNOON. AN ASSOCIATED COLD FRONT IS FORECAST TO BE NEAR THE HIGHWAY 83 CORRIDOR BY 00 UTC THURSDAY. WIDESPREAD HIGHS IN THE 80S ARE FORECAST AHEAD OF THE COLD FRONT WITH SURFACE DEWPOINTS IN THE 60S. DECENT DEEP LAYER BULK SHEAR AND SURFACE BASED CAPE VALUES OF 1500-2000 J/KG AHEAD OF THE FRONT WITH THE AMPLE MOISTURE AND DAYTIME HEATING WILL GIVE THE POTENTIAL FOR SUPERCELL FORMATION. HOWEVER...THE 12 UTC NAM/GFS BUFR SOUNDINGS INDICATE CAPPING IN THE 850 TO 800 MB LEVEL...WHICH WILL PLACE A LIMIT ON SURFACE INITIATION IF FRONTAL FORCING CANNOT OVERCOME THIS INHIBITION. THE BEST CHANCE FOR CONVECTION IS EXPECTED TO BE WEDNESDAY EVENING AND INTO THE NIGHT NORTH OF HIGHWAY 2. SPC DOES HAVE A SLIGHT RISK ACROSS THE NORTHWEST AND NORTH CENTRAL WEDNESDAY. MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT WITH DECENT LOW LEVEL SHEAR THE TORNADO THREAT CAN NOT BE RULED OUT. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1232 AM CDT WED SEP 18 2013 THUNDERSTORMS ARE FORECAST AT ALL TAF SITES IN THE NEXT 24 HOURS...BUT KBIS/KMOT/KJMS TIMING IS NOT WELL KNOWN AT THIS POINT. VCTS IS INDICATED AT THOSE SITES. KISN/KDIK HAVE THUNDERSTORMS ONGOING...SO TIMING IS ESTIMATED IN CURRENT TAF. FRONTAL PASSAGE TOMORROW WILL RESULT IN WIND SHIFT FROM SOUTHERLY TO WESTERLY...AND COULD GUST UP TO 30 KNOTS FOR A FEW HOURS AFTER THE WIND SHIFT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...SCHECK SHORT TERM...RK LONG TERM...MM AVIATION...SCHECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1232 AM CDT WED SEP 18 2013 NDZ001>004-009>012-017>022-031>035-040>046-190545- DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY- BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- SIOUX-EMMONS- 1232 AM CDT WED SEP 18 2013 /1132 PM MDT TUE SEP 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY ACROSS NORTHWEST NORTH DAKOTA TONIGHT...WITH A CHANCE ACROSS THE SOUTHWEST AND CENTRAL. A FEW STORMS COULD BE STRONG WITH WIND GUSTS TO 50 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY EVENING...ESPECIALLY ACROSS NORTHWEST AND NORTH CENTRAL NORTH DAKOTA. ANY STORMS THAT DO DEVELOP COULD BE STRONG TO SEVERE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY AFTERNOON AND EVENING...ESPECIALLY ACROSS NORTHWEST AND NORTH CENTRAL COUNTIES. NDZ005-013-023-025-036-037-047-048-050-051-190545- ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE- MCINTOSH-DICKEY- 1232 AM CDT WED SEP 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. CHANCES FOR DEVELOPMENT ARE LOW...BUT ANY STORMS THAT DO DEVELOP COULD BE STRONG TO SEVERE. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 724 PM CDT TUE SEP 17 2013 NDZ017-180115- MCKENZIE- 724 PM CDT TUE SEP 17 2013 ...STRONG THUNDERSTORM IN WESTERN MCKENZIE COUNTY... AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SATHER DAM...OR 16 MILES EAST OF SIDNEY... MOVING NORTH AT 20 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... RAWSON... CHARBONNEAU... ALEXANDER... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4796 10388 4791 10347 4757 10364 4764 10396 TIME...MOT...LOC 0024Z 192DEG 17KT 4769 10380 JONES
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
954 PM CDT TUE SEP 17 2013
NDZ031-032-040-043-180400-
BILLINGS-BOWMAN-GOLDEN VALLEY-SLOPE-
854 PM MDT TUE SEP 17 2013
...LINE OF THUNDERSTORMS MOVING INTO SOUTHWESTERN NORTH DAKOTA...
AT 848 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST
OF SAINT PHILLIP TO SUNSET BUTTE...AND MOVING NORTHEAST AT 30 MPH.
WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THESE
STORMS.
THUNDERSTORMS WILL BE NEAR...
RHAME AROUND 905 PM MDT.
BOWMAN AROUND 920 PM MDT.
BEACH AROUND 930 PM MDT.
SCRANTON AROUND 935 PM MDT.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4705 10406 4729 10375 4671 10323 4664 10323
4663 10293 4629 10292 4628 10299 4594 10300
4595 10345 4593 10376 4595 10405
TIME...MOT...LOC 0253Z 232DEG 28KT 4673 10429 4618 10377
TMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1035 PM CDT TUE SEP 17 2013
NDZ017-031-180430-
GOLDEN VALLEY-MCKENZIE-
935 PM MDT TUE SEP 17 2013
...LINE OF THUNDERSTORMS MOVING INTO WEST-CENTRAL NORTH DAKOTA...
AT 930 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES SOUTHWEST
OF CRANE TO SENTINEL BUTTE...AND MOVING NORTHEAST AT 40 MPH.
WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THESE
STORMS.
THUNDERSTORMS WILL BE NEAR...
SKAAR AND TROTTERS AROUND 1000 PM MDT.
SATHER DAM AND EAST FAIRVIEW AROUND 1030 PM MDT.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4795 10405 4745 10313 4733 10335 4733 10366
4714 10367 4695 10399 4699 10406
TIME...MOT...LOC 0334Z 215DEG 34KT 4735 10458 4692 10385
TMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1039 PM MDT TUE SEP 17 2013
NDZ033-040-041-044-180515-
ADAMS ND-HETTINGER ND-SLOPE ND-STARK ND-
1039 PM MDT TUE SEP 17 2013
...THUNDERSTORMS TO IMPACT WESTERN STARK...NORTHEASTERN
SLOPE...WESTERN HETTINGER AND NORTHERN ADAMS COUNTIES...
AT 1035 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
FRYBURG TO 9 MILES SOUTHWEST OF REGENT...AND MOVING NORTHEAST AT 35
MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
DICKINSON...
NEW ENGLAND...
HAVELOCK...
REGENT...
SCHEFIELD...
BELFIELD...
SOUTH HEART...
LEFOR...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4663 10329 4664 10323 4697 10324 4699 10323
4698 10303 4698 10286 4667 10227 4621 10264
TIME...MOT...LOC 0438Z 208DEG 30KT 4674 10327 4636 10267
AYDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1142 PM CDT TUE SEP 17 2013
NDZ009-017-180515-
MCKENZIE ND-WILLIAMS ND-
1142 PM CDT TUE SEP 17 2013
...THUNDERSTORMS WITH GUSTY WINDS TO IMPACT NORTHERN MCKENZIE AND
SOUTHWESTERN WILLIAMS COUNTIES...
AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SNOWDEN TO 5 MILES
EAST OF TRENTON...AND MOVING NORTH AT 35 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
WILLISTON...
BONETRAIL...
BLACKTAIL LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4838 10406 4848 10405 4844 10361 4799 10358
4803 10406
TIME...MOT...LOC 0442Z 178DEG 30KT 4813 10412 4809 10372
AYDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1219 AM CDT WED SEP 18 2013
NDZ001-009-180545-
DIVIDE ND-WILLIAMS ND-
1219 AM CDT WED SEP 18 2013
...STRONG THUNDERSTORMS TO IMPACT WESTERN DIVIDE AND NORTHWESTERN
WILLIAMS COUNTIES...
AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
COALRIDGE TO ALAMO...AND MOVING NORTH AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
OCCASIONAL PEA SIZE HAIL...HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
ALAMO...
CORINTH...
WRITING ROCK STATE HISTORICAL SITE...
ALKABO...
FORTUNA...
AMBROSE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4900 10384 4901 10375 4901 10347 4900 10346
4901 10333 4842 10333 4858 10405 4897 10406
4901 10404 4901 10387 4902 10386
TIME...MOT...LOC 0518Z 188DEG 30KT 4876 10427 4856 10343
AYDThe Glasgow radar (KGGW), 219 km away, was scanning. The volume nearest the first event began at 05:46 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
Heavy rain accompanied the strong winds.
Pea size hail accompanied the strong winds.
Pea size hail accompanied the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473684, 473685, 473686, 473687, 473688, 473689, 473690, 473691.